1. bookVolume 58 (2020): Issue 1 (March 2020)
Journal Details
License
Format
Journal
First Published
30 Mar 2015
Publication timeframe
4 times per year
Languages
English
access type Open Access

A rare case of Diffuse Alveolar Hemorrhage (DAH) due to warfarin toxicity

Published Online: 03 Mar 2020
Page range: 35 - 39
Received: 20 Aug 2019
Journal Details
License
Format
Journal
First Published
30 Mar 2015
Publication timeframe
4 times per year
Languages
English
Abstract

Introduction. Warfarin is one of the most frequently used anticoagulant agents in the clinic. The most important adverse effect of warfarin is hemorrhage of vital organs, such as lung and brain. Diffuse Alveolar Hemorrhage (DAH) is a rare clinical condition which occurs due to variety of medical disorders. Although it’s rarely reported, DAH can be a result of coagulopathy prompted by warfarin therapy. In this study we present a case of DAH, caused by warfarin toxicity which referred to the hospital with non-specific respiratory symptoms.

Case presentation. A 41-year-old female patient referred to the hospital complaining of shortness of breath, cough and dizziness. She had been taking warfarin due to mitral valve replacement for the past 10 years. Her recent symptoms began shortly after taking amoxicillin, a few days before admission. Early clinical examination and paraclinical studies reveal DAH as the cause of respiratory symptoms. The patient was then intubated and received fresh frozen plasma, packed cells and oral vitamin K. Laboratory findings apart from increased INR, PT, ESR and CRP were all within normal range. After the initiation of treatment patient’s INR decreased and her clinical condition improved. Follow-up CT-Scan and bronchoscopy also confirmed resolving DAH.

Conclusions. The usage of warfarin in anticoagulation should be closely monitored due to its narrow therapeutic window and other factors, including its interaction with other medications such as antibiotics. Warfarin toxicity can lead to DAH, a life-threatening condition which can be presented with non-specific symptoms and deteriorate patient’s clinical condition in a short time. Therefore, it is of utmost importance to watch closely for primary symptoms of such rare incident in patients under warfarin therapy and initiate treatment as soon as possible, to prevent mortality.

Keywords

1. LARSEN TR, GELAYE A, DURANDO C. Acute warfarin toxicity: An unanticipated consequence of amoxicillin/clavulanate administration. The American journal of case reports. 2014; 15:45–8.Search in Google Scholar

2. KAYA B, YILDIZ I, BAHA RM, ZEYTUN NE, YETISGEN A. Diffuse Alveolar Hemorrhage associated with warfarin therapy. Case reports in medicine. 2015; 2015:350532.Search in Google Scholar

3. IOACHIMESCU OC, STOLLER JK. Diffuse alveolar hemorrhage: diagnosing it and finding the cause. Cleveland Clinic journal of medicine. 2008; 75(4):258, 60, 64-5 passim.Search in Google Scholar

4. UYSAL E, CEVIK E, SOLAK S, ACAR YA, YALIMOL M. A life-threatening complication of warfarin therapy in ED: diffuse alveolar hemorrhage. The American journal of emergency medicine. 2014; 32(6):690.e3-4.Search in Google Scholar

5. KIYOTA T, SHIOTA S, HAMANAKA R, TSUTSUMI D, TAKAKURA T, MIYAZAKI E. Diffuse Alveolar Hemorrhage caused by warfarin after rifampicin discontinuation. Case reports in medicine. 2019; 2019:4917856.Search in Google Scholar

6. HEFFLER E, CAMPISI R, FERRI S, CRIMI N. A Bloody Mess: An unusual case of Diffuse Alveolar Hemorrhage because of warfarin overdose. American journal of therapeutics. 2016; 23(5):e1280-3.Search in Google Scholar

7. KAMINSKY LS, ZHANG ZY. Human P450 metabolism of warfarin. Pharmacology & therapeutics. 1997; 73(1):67–74.Search in Google Scholar

8. LARA AR, SCHWARZ MI. Diffuse alveolar hemorrhage. Chest. 2010; 137(5):1164–71.Search in Google Scholar

Recommended articles from Trend MD

Plan your remote conference with Sciendo